Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2018, 3:30 PM MST for Maricopa County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 3:30 PM MST (22:30 UTC)
- Expired
- Jul 14, 2018, 5:36 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:30 PM MST | FLASH FLOOD | 9 Wsw Morristown, AZ | BOX WASH ROSE 2 FEET AND IMPACTED ROAD CROSSINGS INCLUDING WHISPERING RANCH ROAD AND GALVIN ROAD. HEIGHT OF WATER AND TIMING BASED ON MARICOPA COUNTY FLOOD CONTROL STREAM GAGE LOCATED ALONG BOX WASH UPSTREAM OF IMPACTED ROAD CROSSINGS. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS55 KPSR 142230
FFWPSR
AZC013-150100-
/O.NEW.KPSR.FF.W.0023.180714T2230Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
330 PM MST SAT JUL 14 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 600 PM MST.
* At 328 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across northwest Maricopa County, south of the
Wickenburg area. One to two inches of rain has fallen in the upper
portions of the Hassayampa drainage area. Flash flooding is
expected in the warned area. Low water crossings will be impacted,
including along Vulture Mine Road.
* Flash flooding will remain over northwest Maricopa County,
generally south of Wickenburg and southwest of Morristown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
3369 11282 3375 11290 3384 11292 3390 11286
$$
Iniguez2 follow-up statements
702
WGUS75 KPSR 142305
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
405 PM MST SAT JUL 14 2018
AZC013-150100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
405 PM MST SAT JUL 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...
At 403 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced one to two inches of rain over the warned
area. Additional rainfall of up to a half inch is possible. Flash
flooding is likely occurring in the warned area.
Flash flooding will primarily impact roads south of Wickenburg and
southwest of Morristown, such as Vulture Mine Road. Do not drive
across flooded roadways.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
3369 11282 3375 11290 3384 11292 3390 11286
$$
Iniguez374
WGUS75 KPSR 150036
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
536 PM MST SAT JUL 14 2018
AZC013-150045-
/O.CAN.KPSR.FF.W.0023.000000T0000Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
536 PM MST SAT JUL 14 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
3369 11282 3375 11290 3384 11292 3390 11286
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 14, 2:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 210 PM MST Sat Jul 14 2018 .SYNOPSIS... Moisture levels will remain high enough through at least early next week to produce isolated to scattered showers and thunderstorms across most of the region. Storm chances will expand in coverage into early next week with both morning and afternoon rainfall possible. Temperatures will be highly variable depending on cloud cover or lack there of, though the increased moisture will make it feel unusually muggy regardless. && .DISCUSSION... Latest satellite imagery reveals that earlier cloudiness across south-central Arizona has eroded. Mostly sunny skies prevail in the Phoenix area, while to the north in Yavapai County, an MCS has developed. Latest HREF has captured this well and remains the favored solution through tonight. Latest SPC mesoanalysis depicts an area of CIN across central Arizona between two anticyclonic cells, one off the San Diego coast and another near the Four Corners. Between the two, a weak inverted trough is present across southeastern Arizona. However, the mean steering flow generally remains weak across the lower deserts. Anomalously moist conditions in the lower deserts will remain sufficient for isolated to scattered pop-up showers and thunderstorms, particularly across the foothills north and east of Phoenix, though larger complexes of organized activity are unlikely given this setup. Instead, slow moving discreet cells capable of producing heavy rain and flash flooding are the greatest threat. For tonight, additional light precipitation is possible as dissipating convection across the higher terrain propagates towards pockets of residual instability in the lower deserts of central Arizona. && .PREVIOUS DISCUSSION... Model guidance, including the latest GFS and ECMWF, have been advertising an inverted trof to move westward out of New Mexico and into Arizona over the weekend and into the early part of next week but the guidance has had trouble resolving the details of this inverted trof feature. Over the past couple of days, the trof has trended weaker and more amorphous, less pronounced and slower to move west. Latest runs, including GEFS ensemble runs, continue this trend and actually take the bulk of the trof south of Arizona and through NW Mexico and into the gulf of CA by the middle of next week. We do expect that as this feature slowly moves into the area this weekend and westward during the first part of next week, moisture will increase along with thunderstorms chances. We still favor that trend, but at the moment it appears hard to say which day from Sunday through next Tuesday will be the most active. Many model parameters, including PWAT, CAPE, 850mb dewpoints and lifted indices really don't change much day to day, and wind fields aloft do trend weaker although steering flow is from the northeast to east (favorable for storms moving into the deserts). Over the next several days, guidance keeps conditions over the deserts somewhat on the stable side despite moisture increasing, with lifted indices positive over much of the area west of Phoenix. Due to confidence being low in determining which day might be the most active, we will go with a rather broad brush forecast, keeping slight chance POPs over lower deserts and keeping chance numbers over the higher terrain east of Phoenix. In other words, a low to moderate grade monsoon forecast. High temps each day will not change much but will tend to stay a bit below seasonal normals each day. For the latter portion of the forecast, Wednesday into Friday, guidance continues to call for high pressure building over the western CONUS, with the high center shifting east and into the vicinity of the four corners. 500mb heights climb with time, exceeding 598dm at the center by Friday, and as the ridge builds the atmosphere dries out a bit. Steering flow becomes more southeasterly, not a bad direction for getting storms into the central deserts, but overall we will be expecting lower grade monsoon conditions with high temps climbing above seasonal normals. Expect hotter deserts to climb each day, reaching to around 110 by next Friday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Today will pose a somewhat tricky aviation forecast due to the thick cloud deck lingering over the Phoenix terminal area. The winds will remain easterly and relatively light below 10 kts through the late morning. The westerly wind shift during the afternoon is contingent much in part on the whether or not the clouds clear early enough to allow the typical diurnal gradient to establish itself. However, any westerly shift is not likely to last more than a few hours due to outflow winds from thunderstorms north and east of Phoenix. Outflows will provide a few hours of gusty ENE winds before settling and allowing the easterly winds to reestablish by the late evening. Thunderstorm activity for the Phoenix area is unlikely. Southeast California/Southwest Arizona including KIPL and KBLH: There are no aviation weather concerns as winds will follow typical diurnal trends and remain relatively light. Otherwise, skies will be mostly clear. && .FIRE WEATHER... Tuesday through Saturday: Monsoon moisture will remain in place with scattered to isolated showers and thunderstorms anticipated through the middle part of the week. This will include pockets of wetting rains, especially over the higher terrain of eastern areas. A slow drying and warming trend will develop during the latter half of the week, except for the higher terrain locales where isolated storms will continue. Min RH values will remain above 20 percent across the region except for SE CA where it will range near 15-20 percent. Outside of gusty thunderstorm winds, expect typical light to moderate winds favoring variable, diurnal and afternoon upslope patterns. Overnight recovery will generally be fair to good and occasionally excellent. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures through this active period into next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION..CB AVIATION...Deemer FIRE WEATHER...Hirsch/Sawtelle
In the hours before
Special weather statement, Jul 14, 1:45 PM MST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 145 PM MST SAT JUL 14 2018 AZZ541-545-547-142130- New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ- 145 PM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM MST... At 144 PM MST, Doppler radar was tracking a strong thunderstorm near Cave Creek, or 10 miles east of New River. This storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Folks should also expect heavy rain. Locations impacted include... Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp Creek and Seven Springs. LAT...LON 3392 11211 3402 11195 3393 11168 3372 11190 TIME...MOT...LOC 2044Z 304DEG 4KT 3390 11194 AD
Special weather statement, Jul 14, 2:08 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
208 PM MST SAT JUL 14 2018
AZZ541-542-545-142200-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
208 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 300 PM
MST...
At 208 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm. Folks should also expect heavy rain.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 220 and 231.
AZ Route 74 near mile marker 30.
AZ Route 303 near mile marker 139.
LAT...LON 3380 11186 3367 11208 3367 11209 3389 11220
3396 11203
TIME...MOT...LOC 2108Z 333DEG 9KT 3386 11209
ADSpecial weather statement, Jul 14, 2:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST SAT JUL 14 2018
AZZ534-537-538-142245-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
258 PM MST SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...
At 257 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Wickenburg, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 99 and 107, and between mile
markers 116 and 125.
AZ Route 74 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 11306 3400 11287 3386 11255 3369 11259
3356 11280 3364 11300
TIME...MOT...LOC 2157Z 302DEG 8KT 3381 11283
IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:52 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 13, 6:24 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Jul 14, 1:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 14, 2:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 14, 2:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 14, 2:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 14, 3:13 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 14, 3:47 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 14, 4:36 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Jul 14, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.